Alert archive / Kansas / Tornado Warnings in 2005
Tornado Warning 51, NWS Hastings, NE
NWS Hastings, NE issued this tornado warning at Jun 9, 2005, 6:08 PM CDT for Phillips County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2005, 6:08 PM CDT (23:08 UTC)
- Expired
- Jun 9, 2005, 6:56 PM CDT
- In force
- 48 min
- Issued by
- NWS Hastings, NE
- Area
- Counties, with a storm outline in the text
County Phillips County, KS
The radar
The Grand Island radar (KUEX), 104 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 2:10 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.1 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2507 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 220 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KGID 092309 TORGID KSC147-100015- /O.NEW.KGID.TO.W.0051.050609T2308Z-050610T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE HASTINGS NE 608 PM CDT THU JUN 9 2005 THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A * TORNADO WARNING FOR... PHILLIPS COUNTY IN NORTH CENTRAL KANSAS * UNTIL 715 PM CDT * AT 605 PM CDT...WEATHER SPOTTERS REPORTED A TORNADO 12 MILES SOUTHWEST OF KIRWIN...OR ABOUT 18 MILES SOUTH OF PHILLIPSBURG... MOVING NORTHEAST AT 35 MPH. * THE LARGEST TORNADO IS EXPECTED TO BE NEAR... GLADE AT 615 PM CDT... PHILLIPSBURG AT 620 PM CDT... KIRWIN AT 625 PM CDT... AGRA AT 630 PM CDT... WOODRUFF AT 635 PM CDT... SEVERAL REPORTS OF LARGE TORNADOES HAVE BEEN REPORTED. THIS IS AN EXTREMELY DANGEROUS SITUATION. NUMEROUS LARGE TORNADOES HAVE BEEN SIGHTED. PEOPLE IN PHILLIPS COUNTY SHOULD TAKE SHELTER IMMEDIATELY IN A BASEMENT OR SMALL INTERIOR ROOM ON THE LOWEST FLOOR. ACT NOW TO SAVE YOUR LIFE. IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING BASEBALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS. LAT...LON 3957 9961 4000 9962 3999 9907 3957 9907 & $$ HEINLEIN
1 follow-up statement
000 WWUS53 KGID 092356 SVSGID SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 656 PM CDT THU JUN 9 2005 KSC147-100006- /O.CAN.KGID.TO.W.0051.000000T0000Z-050610T0015Z/ PHILLIPS KS- 656 PM CDT THU JUN 9 2005 ...THE TORNADO WARNING FOR PHILLIPS COUNTY IS CANCELLED... THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED OUT OF THE AREA...AND NO LONGER POSES A THREAT. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING FOR NORTH CENTRAL KANSAS AND SOUTH CENTRAL NEBRASKA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING FOR NORTH CENTRAL KANSAS AND SOUTHEASTERN NEBRASKA. LAT...LON 3957 9961 4000 9962 3999 9907 3957 9907 $$ HEINLEIN
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at Jun 9, 3:21 PM CDT, 2 hours 47 minutes earlier.
Area forecast discussion, Jun 9, 3:21 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 321 PM CDT THU JUN 9 2005 .SHORT TERM...TONIGHT THROUGH SUNDAY MORNING. GENERALLY THE SAME PATTERN AS THE LAST COUPLE OF NIGHTS. FEEL THAT PERSISTENCE IS A GOOD CHOICE AND HAVE OPTED TO REINTRODUCE CONVECTIVE DEVELOPMENT DURING THE OVERNIGHT INTO SATURDAY MORNING. 06Z NAM WAS SIGNIFICANTLY DRIER THAN THE 12Z NAM...HOWEVER ALL MODELS ARE SUGGESTING ADDITIONAL REDEVELOPMENT. NOSE OF THE JET WILL BE A KEY PLAYER AND SHORTWAVE EJECTING OUT OF THE ROCKIES HAS ALREADY STARTED TO TRIGGER CONVECTION AND THIS LOOKS TO BE RIGHT IN LINE WITH CONVECTIVE DEVELOPMENT FROM LAST NIGHT. WILL BE ISSUING A FLOOD WATCH FOR OUR SOUTHEAST PORTION OF THE CWA AS THESE LOCATIONS RECEIVED BETWEEN 2 AND 3 INCHES OF RAIN YESTERDAY AND LAST NIGHT. NERAIN DATA SHOWS MAXIMA IN FURNAS COUNTY AND 2+ INCHES IN PORTIONS OF CLAY...FILMORE...YORK AND THAYER. WHILE MOST RIVERS HAVE HANDLED THIS RAINFALL...ADDITIONAL RAIN WILL BE PROBLEMATIC. THIS SHOULD BE A LONGER DURATION RAINFALL EVENT SO FEEL FLOODING POTENTIAL IS GREATER THAN FLASH FLOODING. THIS PATTERN TO PERSIST THROUGH THE WEEKEND AND ANOTHER ROUND POSSIBLE SATURDAY NIGHT INTO SUNDAY MORNING. FOR NOW HAVE PRETTY MUCH JUST MADE MINOR MODIFICATIONS TO THE CURRENT GRIDDED FORECASTS. .LONG TERM...12Z SUNDAY THROUGH FRIDAY. SHORTWAVES CONTINUE TO MOVE INTO THE CENTRAL PLAINS FROM THE WESTERN UNITED STATES MEAN TROUGH ON SUNDAY. THE ENTIRE SYSTEM MOVES ACROSS THE AREA MONDAY INTO EARLY TUESDAY...AND WILL CONTINUE TO CARRY A CHANCE OF THUNDERSTORMS UNTIL THE ENTIRE SYSTEM PASSES. DEPENDING ON HOW FAST THE SYSTEM MOVES...THERE IS SOME CONCERN ABOUT THE CHANCE OF WRAP AROUND SHOWERS INTO TUESDAY...BUT CURRENTLY IT APPEARS THOSE CHANCES SHOULD REMAIN JUST TO THE NORTH OF THE GID CWFA. THE REMAINDER OF THE EXTENDED SHOULD BE MAINLY DRY. CONVECTION FROM THE HIGH PLAINS WILL HAVE TO BE MONITORED IN THE SECOND HALF OF NEXT WEEK...HOWEVER THINK CHANCES OF IT MAKING INTO THE AREA ARE SMALL ENOUGH TO LEAVE OUT OF THE FORECAST FOR NOW. && .GID WATCHES/WARNINGS/ADVISORIES... NE...FLASH FLOOD WATCH THROUGH 10 AM FOR S CENTRAL NE COUNTIES ALONG...SOUTH AND EAST OF A LINE FROM POLK TO FRANKLIN COUNTIES. KS...FLASH FLOOD WATCH THROUGH 10 AM SATURDAY FOR ALL N CENTRAL KS COUNTIES. && LEWIS/KING
Hazardous weather outlook, Jun 9, 12:07 PM CDT, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 1207 PM CDT THU JUN 9 2005 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-101200- ADAMS NE-BUFFALO NE-CLAY NE-DAWSON NE-FILLMORE NE-FRANKLIN NE- FURNAS NE-GOSPER NE-GREELEY NE-HALL NE-HAMILTON NE-HARLAN NE- HOWARD NE-JEWELL KS-KEARNEY NE-MERRICK NE-MITCHELL KS-NANCE NE- NUCKOLLS NE-OSBORNE KS-PHELPS NE-PHILLIPS KS-POLK NE-ROOKS KS- SHERMAN NE-SMITH KS-THAYER NE-VALLEY NE-WEBSTER NE-YORK NE- INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...HOLDREGE... KEARNEY...LEXINGTON...PHILLIPSBURG AND YORK 1207 PM CDT THU JUN 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. THE PRIMARY THREAT WILL BE LARGE HAIL TO THE SIZE OF GOLFBALLS...WIND GUSTS TO 60 MPH...AND HEAVY RAINFALL THAT COULD CAUSE FLASH FLOODING. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THIS AFTERNOON AND TONIGHT. THERE IS ALSO THE POSSIBILITY FOR A FEW ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FLASH FLOOD WATCH CONTINUES INTO FRIDAY MORNING FOR HEAVY RAINFALL THAT COULD CAUSE FLOODING. THUNDERSTORMS ARE POSSIBLE DAILY THROUGH MONDAY. THE GREATEST CHANCE FOR THUNDERSTORMS WILL BE FRIDAY NIGHT AND LATE SUNDAY. SOME OF THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN CAUSING FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWER CASE) WESELY
In the hours before
Local storm report, Jun 9, 5:32 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
532 PM CDT THU JUN 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG DAMAR 39.32N 99.58W
06/09/2005 ROOKS KS LAW ENFORCEMENT
APPARENT REAR FLANK DOWNDRAFT BETWEEN PALCO AND DAMAR
SNAPPED OFF POWER POLES.
&&
LEWISLocal storm report, Jun 9, 5:47 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
547 PM CDT THU JUN 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TORNADO 2 S DAMAR 39.29N 99.58W
06/09/2005 ROOKS KS LAW ENFORCEMENT
0520 PM HAIL DAMAR 39.32N 99.58W
06/09/2005 1.00 INCH ROOKS KS AMATEUR RADIO
4 MILE WIDE WALL CLOUD SPOTTED, TORRENTIAL RAIN REPORTED.
0520 PM TORNADO PALCO 39.25N 99.56W
06/09/2005 ROOKS KS LAW ENFORCEMENT
0535 PM TORNADO 5 NW ZURICH 39.28N 99.50W
06/09/2005 ROOKS KS TRAINED SPOTTER
DISTANCE ESTIMATED
0535 PM TORNADO 6 SE STOCKTON 39.37N 99.19W
06/09/2005 ROOKS KS EMERGENCY MNGR
TORNADO W/DEBRIS REPORTED
&&
MONTEFUSCOLocal storm report, Jun 9, 5:47 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR STOCKTON REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
547 PM CDT THU JUN 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TORNADO 2 S DAMAR 39.29N 99.58W
06/09/2005 ROOKS KS LAW ENFORCEMENT
0520 PM HAIL DAMAR 39.32N 99.58W
06/09/2005 1.00 INCH ROOKS KS AMATEUR RADIO
4 MILE WIDE WALL CLOUD SPOTTED, TORRENTIAL RAIN REPORTED.
0520 PM TORNADO PALCO 39.25N 99.56W
06/09/2005 ROOKS KS LAW ENFORCEMENT
0535 PM TORNADO 5 NW ZURICH 39.28N 99.50W
06/09/2005 ROOKS KS TRAINED SPOTTER
DISTANCE ESTIMATED
0535 PM TORNADO 6 SW STOCKTON 39.37N 99.19W
06/09/2005 ROOKS KS EMERGENCY MNGR
TORNADO W/DEBRIS REPORTED
&&
MONTEFUSCOSpecial weather statement, Jun 9, 5:49 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 549 PM CDT THU JUN 9 2005 KSZ006>007-018>019-NEZ039>041-046>049-061>064-073>077-083>087-100400- JEWELL KS-MITCHELL KS-OSBORNE KS-SMITH KS-ADAMS NE- BUFFALO NE-CLAY NE-FILLMORE NE-FRANKLIN NE-GREELEY NE- HALL NE-HAMILTON NE-HARLAN NE-HOWARD NE-KEARNEY NE- MERRICK NE-NANCE NE-NUCKOLLS NE-PHELPS NE-POLK NE- SHERMAN NE-THAYER NE-VALLEY NE-WEBSTER NE-YORK NE- THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 444 UNTIL 1100 PM CDT THURSDAY EVENING FOR THE FOLLOWING AREAS IN NORTH CENTRAL KANSAS THIS WATCH INCLUDES 7 COUNTIES CLOUD JEWELL MITCHELL OSBORNE OTTAWA REPUBLIC SMITH IN CENTRAL NEBRASKA THIS WATCH INCLUDES 6 COUNTIES GREELEY HOWARD MERRICK NANCE SHERMAN VALLEY IN EAST CENTRAL NEBRASKA THIS WATCH INCLUDES 2 COUNTIES POLK YORK IN SOUTH CENTRAL NEBRASKA THIS WATCH INCLUDES 13 COUNTIES ADAMS BUFFALO CLAY FILLMORE FRANKLIN HALL HAMILTON HARLAN KEARNEY NUCKOLLS PHELPS THAYER WEBSTER INCLUDING THE CITIES OF CONCORDIA...GRAND ISLAND...HASTINGS... HOLDREGE...KEARNEY AND YORK.
Local storm report, Jun 9, 5:53 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
553 PM CDT THU JUN 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM TORNADO 6 N ZURICH 39.32N 99.43W
06/09/2005 ROOKS KS TRAINED SPOTTER
&&
MONTEFUSCOLocal storm report, Jun 9, 5:59 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
559 PM CDT THU JUN 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM HAIL S HOLBROOK 40.30N 100.01W
06/09/2005 1.00 INCH FURNAS NE PUBLIC
0554 PM TORNADO 2 SW STOCKTON 39.42N 99.30W
06/09/2005 ROOKS KS STORM CHASER
2 RAIN WRAPPED TORNADOES SPOTTED
&&
MONTEFUSCOThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 4:41 PM CDT | Tornado Warning | GID | Rooks | 64 min |
| Jun 9, 5:43 PM CDT | Tornado Warning | GID | Rooks | 68 min |
| Jun 9, 5:53 PM CDT | Severe Thunderstorm Warning | GID | Phillips | 34 min |
| Jun 9, 6:12 PM CDT | Severe Thunderstorm Warning | GID | Osborne, Smith | 63 min |
| Jun 9, 6:21 PM CDT | Tornado Warning | GID | Smith | 54 min |
| Jun 9, 6:46 PM CDT | Severe Thunderstorm Warning | GID | Jewell | 89 min |
| Jun 9, 6:46 PM CDT | Severe Thunderstorm Warning | GID | Jewell | 89 min |
Nearby
Tornado Warnings in Kansas, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.